Alert archive / Washington / Frost Advisories in 2022

Frost Advisory 2, NWS Spokane, WA

May 8, 20226 counties in Washington; Kootenai County, Idaho

NWS Spokane, WA issued this frost advisory at May 8, 2022, 4:39 AM PDT for 6 counties in Washington; Kootenai County, Idaho. It took effect at May 8, 2022, 11:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 8, 2022, 4:39 AM PDT (11:39 UTC)
In effect from
May 8, 2022, 11:00 PM PDT
Expired
May 9, 2022, 8:00 AM PDT
In force
9 hr
Issued by
NWS Spokane, WA

Counties Kootenai County, ID, Adams County, WA, Douglas County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA

The radar

The Spokane radar (KOTX), 71 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS76 KOTX 081139
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
439 AM PDT Sun May 8 2022

IDZ002-WAZ034>036-082200-
/O.NEW.KOTX.FR.Y.0002.220509T0600Z-220509T1500Z/
Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin-Spokane
Area-
Including the cities of Quincy, Winchester, Worley, Cheney,
Hayden, Ephrata, Odessa, Ralston, Othello, Lamona, Moses Lake,
Rockford, Coulee City, Spokane, Wilbur, Coeur d'Alene, Electric
City, Post Falls, Harrington, Davenport, Grand Coulee, Creston,
Stratford, Ritzville, and Coulee Dam
439 AM PDT Sun May 8 2022

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT 
MONDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Quincy, Winchester, Hayden, Ephrata, Othello, Moses Lake, 
  Spokane, Wilbur, Coeur d'Alene, Harrington, Davenport, Grand 
  Coulee, and Ritzville.

* WHEN...From 11 PM this evening to 8 AM PDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JS
2 follow-up statements
882 
WWUS76 KOTX 082003
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
103 PM PDT Sun May 8 2022

IDZ002-WAZ034>036-091500-
/O.CON.KOTX.FR.Y.0002.220509T0600Z-220509T1500Z/
Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin-Spokane
Area-
Including the cities of Quincy, Winchester, Worley, Cheney,
Hayden, Ephrata, Odessa, Ralston, Othello, Lamona, Moses Lake,
Rockford, Coulee City, Spokane, Wilbur, Coeur d'Alene, Electric
City, Post Falls, Harrington, Davenport, Grand Coulee, Creston,
Stratford, Ritzville, and Coulee Dam
103 PM PDT Sun May 8 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM 
PDT MONDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Quincy, Winchester, Worley, Cheney, Hayden, Ephrata, 
  Odessa, Ralston, Othello, Lamona, Moses Lake, Rockford, Coulee 
  City, Spokane, Wilbur, Coeur d'Alene, Electric City, Post Falls, 
  Harrington, Davenport, Grand Coulee, Creston, Stratford, 
  Ritzville, and Coulee Dam.

* WHEN...From 11 PM this evening to 8 AM PDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JW
927 
WWUS76 KOTX 091501
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
801 AM PDT Mon May 9 2022

IDZ002-WAZ034>036-091615-
/O.EXP.KOTX.FR.Y.0002.000000T0000Z-220509T1500Z/
Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin-Spokane
Area-
Including the cities of Quincy, Winchester, Worley, Cheney,
Hayden, Ephrata, Odessa, Ralston, Othello, Lamona, Moses Lake,
Rockford, Coulee City, Spokane, Wilbur, Coeur d'Alene, Electric
City, Post Falls, Harrington, Davenport, Grand Coulee, Creston,
Stratford, Ritzville, and Coulee Dam
801 AM PDT Mon May 9 2022

...FROST ADVISORY HAS EXPIRED...

The temperatures have warmed above freezing this morning. The next 
few mornings will see temperatures near freezing and the threat for 
frost each morning will be present.

$$

CD

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this frost advisory went out at May 8, 3:23 AM PDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 8, 3:23 AM PDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
323 AM PDT Sun May 8 2022

.SYNOPSIS...
The Inland Northwest will experience cool and showery weather much
of the week. Temperatures will be well below average this week
with areas of morning frost Monday through Thursday. Next weekend
should be warmer with highs in the 60s on Saturday and upper 60s
to near 70 on Sunday.

&&

.DISCUSSION...

Today through Monday Night: An upper level trough continues to
linger over the Pacific Northwest. There will be some shuffling due
to disturbances dropping into the trough. Today, the atmosphere will
remain unstable and moist with the opportunity for showers
throughout the day. Any accumulation will most likely occur in the
northern mountains and northern Panhandle. Snow levels will support
the chance for mixed precipitation in the higher elevations - some
of which may accumulate in the earlier hours before warming this
afternoon. With some instability, there will be an opportunity for
isolated thunderstorms across northeastern WA. Breezy winds will
continue with winds picking up across much of the region in the late
afternoon and evening, especially across the eastern Cascades,
Waterville Plateau, and Columbia Basin. After today's highs in the
low 50s, temperatures will cool significantly dropping into the mid
30s throughout much of the lower elevations. With the evening's
radiational cooling and moisture, patchy frost may form across the
Basin, Spokane-Cd'A, southeastern WA, and southern ID Panhandle
overnight into Monday morning.

Wrap around moisture, within the upper level trough, will bring
another opportunity for precipitation on Monday across northeastern
WA and ID Panhandle. Snow levels may be low enough to support wet
snow in the valleys, but any snow accumulations will occur in the
mountainous terrain. Any break in the afternoon cloud cover may
provide some diurnal heating bringing an opportunity for slight
thunderstorms over the northern mountains.  Temperatures across the
Inland NW will remain much cooler than normal with highs only
reaching the 50s for most. Breezy afternoon winds will continue
throughout Monday with gusts up to 20-25mph in areas such as the
Palouse, Blues, and Basin. JS

Tuesday and Wednesday: The upper trough responsible for our chilly
Mothers' Day will shear apart early in the week with part of it
digging into California and Nevada Tuesday and Wednesday.
Afternoon temperatures will climb a few degrees compared to our
very cool Sunday and Monday, but still remain about 10 degrees
below average with highs in the mid 50s to low 60s. Gardeners
across the Inland Northwest should pay attention to low
temperatures in the forecast through mid week. Low to mid 30s
will be a good bet both Tuesday and Wednesday morning across the
Upper Columbia Basin, Palouse, Spokane/Coeur d'Alene area, and the
valleys of northeast Washington and north Idaho.

Thursday and Friday: There is remarkably good agreement between
the Saturday evening model runs that a compact and potent weather
system will deliver another good chance of precipitation to the
Pacific Northwest. At this time, it looks like chances for light
rain showers will increase Thursday afternoon and evening with the
best chances arriving overnight Thursday into Friday morning. With
500mb temperatures progged to be as cold as -31C in the heart of
the upper low, snow levels will be worth watching. We may see a
rain/snow mix down to 3000 feet or lower Friday morning. Gusty
west winds may also accompany the passage of this system Friday.
Nearly half of the ECMWF ensemble members forecast wind gusts of
35 mph or more for Spokane Friday with roughly 20 percent near 40
mph.

Next Weekend: There is decent model agreement that the Northwest
will experience a respite from our persistent cool trough pattern
next weekend. This chilly pattern has more or less dominated our
weather the last 4 or 5 weeks, but will be replaced by a warmer
high pressure ridge...at least temporarily next weekend and early
next week. There is some variability in the medium range ensemble
members on the strength of high pressure, but odds favor
temperatures near average Saturday and possibly climbing above
average for Sunday with the majority of the region experiencing
dry conditions. /GKoch

&&

.AVIATION...
06z TAFs: Evening showers are diminishing and only affecting far
northeast WA and northern ID. Surface winds will gradually weaken
overnight as well. Probability of IFR conditions developing
overnight with stratus thanks to the moist boundary layer are
greatest from the Palouse north to Pend Oreille River Valley.
Another afternoon of showers and isolated thunderstorms are likely
Sunday. /Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  34  51  34  55  35 /  10  10  30  10   0   0
Coeur d'Alene  49  33  48  34  53  34 /  20  10  40  10   0   0
Pullman        48  32  49  33  53  33 /  20  10  10  10  10   0
Lewiston       55  37  56  38  60  38 /  30  20  10  10  10   0
Colville       52  34  53  33  57  32 /  30  20  40  40  20   0
Sandpoint      49  34  46  35  50  34 /  30  30  50  30  10   0
Kellogg        47  32  45  35  50  34 /  20  10  40  10  20   0
Moses Lake     57  34  59  35  62  35 /  10   0  10   0   0   0
Wenatchee      56  38  56  38  60  37 /  10  10  10  10   0   0
Omak           56  37  58  36  62  37 /  30  20  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 7, 9:13 PM PDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
913 PM PDT Sat May 7 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-081400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
913 PM PDT Sat May 7 2022

This Hazardous Weather Outlook is for the Idaho Panhandle and
eastern Washington.

.DAY ONE...TONIGHT

Near or below freezing temperatures are expected across parts of
the Upper Columbia Basin, Palouse, northern WA valleys and
outskirts around Spokane. Frost or freeze is expected and could
damage sensitive plants and vegetation.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Near or below freezing temperatures will continue for much of the
region through Wednesday morning. Protection of sensitive plants
and vegetation is strongly recommended.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

Nearby

Frost Advisories in Washington, 2022Frost Advisories in Idaho, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.